Illinois, 2008

Hail in Illinois, July 10, 2008

July 10, 2008 · NWS ILX · 2 events in 1 county or zone

An isolated severe thunderstorm developed across Marshall County during the evening of 7/10/08.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated severe thunderstorm developed across Marshall County during the evening of 7/10/08.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 6:00 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 10, 6:00 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT THU JUL 10 2008

.DISCUSSION...
ISSUED 215 PM CDT THU JUL 10 2008

MCV ACRS NE IOWA PRODUCED FROM EARLY MRNG CONVECTION ACRS THE
PLAINS CONTINUES TO IGNITE ADDL BANDS OF STORMS TO OUR NORTH WITH
DISTINCT OUTFLOW BOUNDARY SEEN ON VSBL AND SFC ANALYSIS FROM EAST
OF RFD SWD TO JUST SOUTH OF STERLING ROCK FALLS. THE MAIN SYNOPTIC
BOUNDARY AS OF 18Z WAS LOCATED WELL NORTH OF OUR AREA ACRS CNTRL
WISCONSIN. DECENT RETURN FLOW OF MOISTURE SEEN ON THE MRNG UA
ANALYSIS AS WELL AS THE LATEST VSBL SATELLITE LOOP WITH BAND OF
ENHANCED CU STREAMING NE FROM NW MO INTO WEST CNTRL IL. MAIN FCST
CONCERN WL BE WITH CONVECTION CHANCES AND COVERAGE THIS EVENING
AND AGAIN FRIDAY NIGHT WITH SUBTLE SRN STREAM SHORTWAVE. BEST
THREAT FOR ORGANIZED CONVECTION ACRS THE ENTIRE CWA WL BE ON
SATURDAY ALONG THE COLD FRONT.

SHORT TERM...TONIGHT THROUGH SUNDAY
COMBINATION OF OUTFLOW BOUNDARY JUST TO OUR NORTH AND DECENT RETURN
MOISTURE INTO THE NORTHWEST PORTION OF THE FCST AREA WL WARRANT AT
LEAST SLIGHT CHANCE/ISOLD STORM CHANCES THIS EVENING. SEEMS AS IF
THE NAM-WRF HAS HANDLED THE MESOSCALE FEATURES THE BEST WITH THE
ONGOING CONVECTION TO OUR NORTHWEST AND WL FOLLOW ITS LEAD...AT
LEAST THRU THE SHORT TERM. AS THE MCV/MID LVL SHORTWAVE SHIFTS TO
OUR EAST BY LATE THIS EVENING...CONVECTION CHANCES WL WANE ACRS
THE NORTH WITH THE BETTER THETA-E ADVECTION AND LOW LVL JET SUPPORT
AND BOUNDARY LOCATION TO OUR NORTH OVERNIGHT.

MODELS CONTINUE TO SHOW THE SRN STREAM SHORTWAVE...CURRENTLY OVR
SW KS AND THE PANHNDL REGION THIS AFTN...WL TRACK NORTHEAST INTO
THE MID MISSISSIPPI VALLEY BY LATE FRIDAY AFTN AND EVENING. ENOUGH
FORCING AHEAD OF THE FEATURE TO ADD AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS TO THE GRIDS FOR LATE TMRW AFTN WITH 30-40 POPS ACRS
THE FCST AREA FRIDAY NIGHT AS THE SHORTWAVE SHIFTS EWD ACRS THE
FCST AREA. APPEARS THE GFS IS SPINNING UP ANOTHER CONVECTIVELY INDUCED
VORT MAX FRIDAY NIGHT WHICH ENHANCES THE QPF CONSIDERABLY ACRS THE
FAR SE WHICH LOOKS OVERDONE. THE SHORTWAVE SHOULD SHIFT TO THE EAST
OF THE STATE BY SATURDAY MRNG WITH THE ATTENTION TURNING TO THE STRONG
(FOR THIS TIME OF YEAR) SHORTWAVE DROPPING SE INTO THE UPPER
LAKES. THIS FEATURE WILL DRAG A COLD FRONT ACRS THE FCST AREA SATURDAY
AFTN AND EVENING AND INTERACT WITH THE MOIST AND UNSTABLE AIR
MASS. 500 MB WINDS FCST TO INCREASE TO 40 KTS ACRS THE FCST AREA
BY AFTN SO STORM ORGANIZATION APPEARS LIKELY WITH UNIDIRECTIONAL
WIND PROFILES SUGGESTING LINEAR SEGMENTS CAPABLE OF PRODUCING GUSTY
WINDS. LOW AND MID LVL LAPSE RATES NOT PARTICULARLY STEEP AT THIS
POINT AND WITH RATHER HIGH FREEZING LEVELS...THE HAIL THREAT LOOKS
LOW FROM THIS DISTANCE.

WHAT CONVECTION WE DO SEE ON SATURDAY INTO SATURDAY EVENING SHOULD
TRACK TO OUR EAST BY SUNDAY MRNG AS THE UPPER TROF DIGS SE ACRS THE
LAKES REGION. SFC HIGH PRESSURE WILL THEN PUSH IN FROM THE NW FOR
THE RMDR OF THE WEEKEND BRINGING IN COOLER AND LESS HUMID AIR TO
CNTRL IL.

LONG TERM...MONDAY THROUGH THURSDAY
UPPER TROF WHICH PUSHES SE ACRS THE GREAT LAKES EARLY IN THE
PERIOD IS EXPECTED TO LIFT EAST AWAY FROM THE MIDWEST BY LATE MON
AND TUESDAY WITH THE UPPER LEVEL RIDGE BUILDING ACRS THE PLAINS
AND LOWER MIDWEST. THIS SHOULD KEEP MOST OF THE AREA DRY WITH A
GRDL WARMING TREND. HOWEVER...AS HAS BEEN THE CASE MOST OF THE
SUMMER...THE RIDGING DOES NOT PERSIST LONG ACRS THE REGION AS NRN
STREAM SHORTWAVE ENERGY AND ATTENDANT CONVECTION TENDS TO SUPPRESS
THE RIDGE AXIS OVR THE MIDWEST. AND THAT APPEARS TO BE THE CASE
LATE IN THE PERIOD AS A SHORTWAVE DROPS SE INTO THE UPPER LAKES
AND BRINGS A BOUNDARY SOUTH INTO THE MIDWEST THU. STILL SOME
TIMING ISSUES SEEN ON THE MEDIUM RANGE MODELS WITH THIS SYSTEM
LATE IN THE PERIOD SO WL NOT BE MAKING ANY ADJUSTMENTS TO DAYS 6
AND 7. WL KEEP THE EFP DRY WITH TEMPS WARMING TO ABOVE NORMAL BY
WEDNESDAY.

SMITH

&&

.AVIATION...
ISSUED 700 PM CDT THU JUL 10 2008

VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE 00Z TAF PERIOD.
WINDS WILL GENERALLY BE OUT OF THE SOUTH TO SOUTHWEST...BECOMING
GUSTY AT TIMES DURING THE DAY FRIDAY. HOWEVER...WINDS MAY GO
VARIABLE FOR A FEW HOURS THIS EVENING DUE AT KPIA/KBMI/KCMI DUE TO
THE POTENTIAL PASSAGE OF AN OUTFLOW BOUNDARY FROM STORMS OVER
NORTHERN ILLINOIS.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 2:20 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT THU JUL 10 2008

ILZ027>031-036>038-040-041-111100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
320 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION FRIDAY NIGHT. A BETTER CHANCE OF MORE WIDESPREAD
THUNDERSTORM ACTIVITY WILL DEVELOP DURING THE DAY SATURDAY...AS A
COLD FRONT APPROACHES FROM THE NORTH. THERE IS A SLIGHT RISK THAT
SOME OF THE STORMS WILL BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ042>057-061>063-066>068-071>073-111100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-
VERMILION-
320 PM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
INTO THE REGION FRIDAY NIGHT. A BETTER CHANCE OF MORE WIDESPREAD
THUNDERSTORM ACTIVITY WILL DEVELOP DURING THE DAY SATURDAY...AS A
COLD FRONT APPROACHES FROM THE NORTH. THERE IS A SLIGHT RISK THAT
SOME OF THE STORMS WILL BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 103 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Marshall

When
July 10, 6:29 PM CST
Where
Marshall County, 4.64 mi NNE of Held
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.080, -89.290

One inch diameter hail was reported 4 miles southeast of Henry near Lake Wildwood.

Hail, Marshall

When
July 10, 6:34 PM CST
Where
Marshall County, 1.48 mi NNE of Varna
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.050, -89.220

One and three quarter inch diameter hail was reported north of Varna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123769, 123770.